Skip to content
My WebMD Sign In, Sign Up

Women's Health

Font Size
A
A
A

When Medicine Makes Headaches Worse

By
WebMD Feature

For many of us, it's a natural response: you have a headache, so you take a few painkillers. If the pain comes back, you repeat as necessary.

Though that may be fine for a day or two, taking headache pills any more than that can have unexpected and serious consequences. In fact, overusing painkillers can perpetuate headaches, making them return as soon as the medication wears off. And when that pain comes back, the natural response is to take more painkillers -- maybe the worst thing you could do.

To break the cycle, you must stop taking the medication. However, that can cause days, weeks, or even months of agonizing symptoms, including headaches and fatigue. It often requires other medications, and sometimes hospitalization, to help you get through it.

Who knew that the innocent-looking, little bottle in your medicine cabinet could cause all that?

Difficult Diagnosis

According to surveys, about 4% of the U.S. population suffers from daily headaches, and Timothy R. Smith, MD, estimates that most of that group have rebound headaches, also called medication overuse headaches. Though they may be less frequent than migraines -- which afflict 12% of the population -- rebound headaches cause a great deal of preventable suffering.

Smith, the medical director of the Ryan Headache Center in St. Louis, says though experts still don't know exactly what causes rebound headaches, the regular overuse of pain medication can cause physiological changes. Using too much of a painkiller seems to lower a person's pain threshold so that they begin to require painkillers to feel "normal."

"I believe that overusing painkillers actually lowers the level of serotonin, a chemical in the brain," says Seymour Diamond, MD, director and founder of the Diamond Headache Clinic in Chicago and executive chairman of the National Headache Foundation. A decreased level of serotonin can change how a person experiences pain.

Part of the problem with rebound headaches is that they are sometimes difficult to identify, especially since people with rebound headaches usually had chronic headaches to begin with (which is precisely why they started to take medication). Noticing the shift from a migraine headache to a rebound headache may be difficult for patient and doctor alike.

However, the symptoms can be somewhat different. The nausea and sensitivity to light that are typical with migraine headaches are usually absent in rebound headaches, and the pain can be anywhere on the head.

"The typical patient with rebound headaches will come in and complain that he has headaches every day," says R. Michael Gallagher, DO, founding director of the University Headache Center in Moorestown, N.J. "The pain will escalate to a point where it's interfering with his life and he's suffering from depression and anxiety, and simply not feeling like himself anymore."

1 | 2 | 3

Today on WebMD

woman looking in mirror
Article
Woman resting on fitness ball
Evaluator
 
woman collapsed over laundry
Quiz
Public restroom door sign
Slideshow
 
Couple with troubles
Article
cat on couch
Evaluator
 
Young woman being vaccinated
Slideshow
woman holding hand to ear
Slideshow
 
Blood pressure check
Slideshow
mother and daughter talking
Evaluator
 
intimate couple
Article
puppy eating
Slideshow